Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 296, NWS Tulsa, OK

June 12, 20094 counties in Oklahoma; 4 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 12, 2009, 11:36 AM CDT for 4 counties in Oklahoma; 4 counties in Arkansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 11:36 AM CDT (16:36 UTC)
Expired
Jun 12, 2009, 12:30 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Benton County, AR, Crawford County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Delaware County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 84 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 12:00 PM CDTTSTM WND GST 602 W Fayetteville, AR
Jun 12, 12:10 PM CDTTSTM WND GST 85Rogers, AR
Jun 12, 12:24 PM CDTTSTM WND DMGBella Vista, ARTREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:46 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 12, 11:35 AM CDTSevere Thunderstorm Watch PDSSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 121636
SVRTSA
ARC007-033-087-143-OKC001-021-041-135-121730-
/O.NEW.KTSA.SV.W.0296.090612T1636Z-090612T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1136 AM CDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  ADAIR COUNTY IN NORTHEAST OKLAHOMA
  DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  BENTON COUNTY IN NORTHWEST ARKANSAS
  NORTHERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  WESTERN MADISON COUNTY IN NORTHWEST ARKANSAS
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 1230 PM CDT

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL
  AND VIOLENT STRAIGHT LINE WINDS TO 90 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CLEORA TO MAYSVILLE TO
  WESTVILLE TO 9 MILES SOUTHWEST OF COOKSON...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...COOKSON...
  CINCINNATI...MAYSVILLE...DECATUR...GENTRY...MARIETTA...
  SPRINGTOWN...GROVE...STILWELL...HIGHFILL...LINCOLN...BUNCH...
  GRAVETTE...PRAIRIE GROVE...CAVE SPRINGS...TONTITOWN...FARMINGTON...
  BENTONVILLE...HIWASSE...GREENLAND...FAYETTEVILLE...ROGERS...
  LOWELL...SPRINGDALE...STRICKLER...BELLA VISTA...WEST FORK...
  ELKINS...BLACKBURN...WAR EAGLE...BRENTWOOD...PEA RIDGE...LEE
  CREEK...WESLEY...NATURAL DAM...HINDSVILLE...WINSLOW...CHESTER...
  MOUNTAINBURG...GARFIELD AND GATEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
VIOLENT STRAIGHT LINE WINDS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND
SHELTER IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3650 9461 3650 9386 3583 9381 3577 9385
      3577 9390 3573 9391 3573 9396 3567 9398
      3566 9407 3558 9407 3557 9402 3561 9508
      3611 9469 3637 9488 3662 9500 3668 9470
      3667 9462
TIME...MOT...LOC 1636Z 270DEG 40KT 3654 9492 3636 9454
          3599 9456 3565 9504

$$
1 follow-up statement
000 
WWUS54 KTSA 121708
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1208 PM CDT FRI JUN 12 2009

ARC007-033-087-143-OKC001-021-041-135-121730-
/O.CON.KTSA.SV.W.0296.000000T0000Z-090612T1730Z/
WASHINGTON AR-CRAWFORD AR-BENTON AR-MADISON AR-DELAWARE OK-ADAIR OK-
CHEROKEE OK-SEQUOYAH OK-
1208 PM CDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NORTHERN SEQUOYAH...SOUTHEASTERN CHEROKEE...ADAIR...SOUTHERN
DELAWARE...WESTERN MADISON...BENTON...NORTHERN CRAWFORD AND
WASHINGTON COUNTIES...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND VIOLENT STRAIGHT LINE WINDS TO 90 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SULPHUR SPRINGS TO ROGERS TO
GREENLAND TO 8 MILES EAST OF BUNCH...MOVING EAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELLA VISTA...
WEST FORK...STRICKLER...MONTE NE...BLACK OAK...SONORA...AVOCA...
WOOLSEY...SULPHUR CITY...ELKINS...GOSHEN...HICKS...BLACKBURN...
LARUE...TUTTLE...BLAND...PEA RIDGE...WAR EAGLE...DURHAM...MAYFIELD...
WESLEY...BRENTWOOD...WALNUT HILL...ARNETT...LOOKOUT...NATURAL DAM...
LEE CREEK...BEAVER LAKE...BEST...HINDSVILLE...WINSLOW...WYOLA...HILL
TOP...GARFIELD...GEORGETOWN...MOUNT GAYLER...LOCKE...CHESTER...
MOUNTAINBURG...CROSSES...DELANEY...PATRICK...COMBS...GATEWAY AND
BIDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
VIOLENT STRAIGHT LINE WINDS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND
SHELTER IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3578 9385 3578 9390 3574 9391 3573 9396
      3567 9398 3566 9407 3558 9407 3558 9405
      3557 9405 3561 9508 3611 9469 3649 9492
      3650 9386 3583 9381
TIME...MOT...LOC 1707Z 270DEG 40KT 3654 9449 3636 9411
          3599 9413 3565 9462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:09 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 8:09 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
809 AM CDT FRI JUN 12 2009

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 3 PM CDT.
ADJUSTED THE POPS SLIGHTLY AND ADDED THE POSSIBILITY OF SEVERE WORDING.
MOIST AND UNSTABLE AIR OVER EASTERN OKLAHOMA WILL CAUSE THE CONTINUATION
OF THE BOWING...LINEAR CONVECTIVE SYSTEM WHICH WILL BE ENTERING THE
NORTHWEST PORTION OF THE FORECAST AREA BY 9 AM. EXPECT A CONTINUATION TO
THE EAST WITH DEVELOPMENT ON THE SOUTH PORTION OF THE AREA TOWARDS
THE AREA OF BEST INSTABILITY. ALSO...FORWARD SPEED MAY INCREASE WITH
SHORTWAVE TO THE WEST CATCHING UP TO THE MCS AND GIVING IT A PUSH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....22
Hazardous weather outlook, Jun 12, 5:04 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT FRI JUN 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 AM CDT FRI JUN 12 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
AN ONGOING MCS CONTINUES TO CHURN ACROSS SOUTH-CENTRAL KANSAS...
MOVING GENERALLY SOUTHEAST. CONDITIONS ACROSS NORTHEAST OKLAHOMA
WILL BE CONDUCIVE TO CONTINUATION OF THIS MCS AS IT ENTERS THE
AREA LATER THIS MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS FROM THIS ACTIVITY.

RE-INITIATION OF STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE REGION THIS AFTERNOON AND EVENING. A PERSISTENT FRONT REMAINS DRAPED
WEST TO EAST ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS. VERY
MOIST LOWER LEVELS... AND CONVERGENCE ALONG THE FRONT WILL CREATE
THE POSSIBILITY FOR CONVECTIVE ACTIVITY TO BREACH THE CAPPING
INVERSION WITH THE AID OF AFTERNOON HEATING. AGAIN... LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS WITH THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WITH SYNOPTIC CONDITIONS SLOW TO EVOLVE... THUNDERSTORM CHANCES
WILL REMAIN IN THE FORECAST AT LEAST THROUGH THE WEEKEND. SEVERE
STORMS WILL BE POSSIBLE WITH ANY CONVECTION OCCURRING WITHIN THE REGION... AS
LOWER LEVELS REMAIN MOIST AND UNSTABLE. AFTERNOON HEATING WILL
ENHANCE THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT WITHIN THE AREA...
WHILE A STRONG LOW LEVEL JET WILL ENHANCE THE POSSIBILITY OF
OVERNIGHT SEVERE MCS ACTIVITY MOVING INTO THE AREA FROM THE NORTHWEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 12, 10:53 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1053 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND GST     3 SSE INOLA             36.11N 95.49W
06/12/2009  M85 MPH          ROGERS             OK   MESONET

&&

KDJ
Local storm report, Jun 12, 10:55 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1055 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TSTM WND DMG     1 E CLAREMORE           36.31N 95.60W
06/12/2009                   ROGERS             OK   STORM CHASER

            ESTIMATED 70 MPH WITH TREE LIMBS DOWN.

&&

KDJ
Local storm report, Jun 12, 11:11 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     PRYOR                   36.31N 95.32W
06/12/2009                   MAYES              OK   EMERGENCY MNGR

            *** 1 INJ *** A TREE WAS BLOWN DOWN BY STRONG

            THUNDERSTORM WIND GUSTS. IT INJURED A WOMAN WHEN IT FELL.

&&
Local storm report, Jun 12, 11:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1116 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             KEEFETON                35.60N 95.35W
06/12/2009  E0.88 INCH       MUSKOGEE           OK   EMERGENCY MNGR

&&

KDJ
Local storm report, Jun 12, 11:17 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1117 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             ENTERPRISE              35.23N 95.38W
06/12/2009  E1.75 INCH       HASKELL            OK   EMERGENCY MNGR

            GOLFBALL HAIL REPORTED FROM ENTERPRISE TO NEAR STIGLER

&&
Local storm report, Jun 12, 11:26 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND GST     TAHLEQUAH               35.92N 94.97W
06/12/2009  E60.00 MPH       CHEROKEE           OK   EMERGENCY MNGR

&&

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:24 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee96 min
Jun 12, 9:32 AM CDTSpecial Weather StatementTSAMcIntosh28 min
Jun 12, 9:33 AM CDTSevere Thunderstorm WarningTSACreek, Nowata, Okmulgee, Osage, Pawnee, Rogers and 3 more72 min
Jun 12, 9:46 AM CDTAreal Flood AdvisoryTSAOsage59 min
Jun 12, 9:52 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Pittsburg38 min
Jun 12, 10:15 AM CDTAreal Flood AdvisoryTSARogers, Tulsa60 min
Jun 12, 10:19 AM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes, Muskogee, Okmulgee, Rogers and 2 more56 min
Jun 12, 10:25 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg50 min
Jun 12, 10:35 AM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okfuskee, Okmulgee55 min
Jun 12, 10:46 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa29 min
Jun 12, 10:47 AM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah58 min
Jun 12, 11:02 AM CDTTornado WarningTSACraig, Delaware, Mayes43 min
Jun 12, 11:06 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Wagoner54 min
Jun 12, 11:10 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah65 min
Jun 12, 11:16 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Creek, McIntosh, Muskogee, Okfuskee and 3 more59 min
Jun 12, 11:52 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, McIntosh, Muskogee and 3 more68 min
Jun 12, 12:05 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah55 min
Jun 12, 12:16 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah59 min
Jun 12, 11:41 AM CDTTornado WarningTSABenton49 min
Jun 12, 12:22 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington68 min
Jun 12, 12:41 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian47 min
Jun 12, 1:04 PM CDTTornado WarningTSAFranklin26 min
Jun 12, 1:24 PM CDTSevere Thunderstorm WarningTSACarroll23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.